Georgia, 2015

Hail and Damaging Winds in Georgia, July 1 to 4, 2015

July 1 to 4, 2015 · NWS FFC · 22 events in 20 counties and zones

A series of short waves swept through the region as a persistent upper-level trough remained anchored over the central United States. These short waves combined with ample moisture and moderate instability to produce isolated to scattered severe thunderstorms each day, mainly during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$128,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves swept through the region as a persistent upper-level trough remained anchored over the central United States. These short waves combined with ample moisture and moderate instability to produce isolated to scattered severe thunderstorms each day, mainly during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 12:54 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 12:54 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 PM EDT WED JUL 1 2015

.PREV DISCUSSION... /ISSUED 957 AM EDT WED JUL 1 2015/

UPDATE...
IT HAS BEEN A QUIETER FIRST HALF OF THE DAY AS COMPARED TO
YESTERDAY...BUT THIS WILL CHANGE LATE THIS AFTERNOON INTO THIS
EVENING AS ANOTHER DISTURBANCE RIDES DOWN THE NORTHWEST FLOW AND
SPARKS MORE SHOWERS AND THUNDERSTORMS. OTHERWISE A GOOD BIT OF
SMOKE FROM CANADIAN WILDFIRES WILL GIVE THE SKY A HAZY LOOK THIS
MORNING. FORECAST CONTINUES ON TRACK.

PREV DISCUSSION... /ISSUED 738 AM EDT WED JUL 1 2015/

PREV DISCUSSION... /ISSUED 439 AM EDT WED JUL 1 2015/

SHORT TERM /TODAY THROUGH THURSDAY/...
ACTIVE...DYNAMIC PATTERN CONTINUES THROUGH THE SHORT TERM FOR NORTH
AND CENTRAL GEORGIA AS A SERIES OF DISTURBANCES IMPACT THE AREA AS A
RESULT OF BROAD UPPER TROUGH OVER THE EASTERN US. AS THESE
DISTURBANCES INTERACT WITH THE MOIST...UNSTABLE AIR MASS OVER THE
AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED. ALTHOUGH
STORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTH GEORGIA BY LATE
MORNING...THE HIGHEST CHANCES FOR STRONG TO SEVERE STORMS IS BETWEEN
2 AND 10 PM AND NORTH/WEST OF THE I-85 CORRIDOR /OR NORTH OF A LINE
FROM LAGRANGE TO GAINESVILLE/ WHERE DIURNAL HEATING WILL COMBINE
WITH THE BEST UPPER LEVEL SUPPORT. SHORT TERM MODELS CONTINUE TO
ADVERTISE CAPES IN THE 1500-2000 J/KG RANGE...AND WITH MODERATELY
STEEP LAPSE RATES...SCATTERED THUNDERSTORMS ARE EXPECTED...AND
ISOLATED SEVERE STORMS ARE POSSIBLE. SPC DOES HAVE PORTIONS OF NORTH
AND WESTERN GEORGIA OUTLOOKED IN A SLIGHT RISK FOR SEVERE STORMS
TODAY AND TONIGHT. GIVEN THE ENVIRONMENT...THE GREATEST RISK
CONTINUES TO BE STRONG...DAMAGING WINDS AND FREQUENT LIGHTNING. HAIL
UP TO 1.00 INCH IS ALSO POSSIBLE.

ADDITIONALLY...MODELS CONTINUE TO SHOW AMPLE MOISTURE ACROSS THE
STATE WITH ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES APPROACHING
THE 90TH PERCENTILE. ANTICIPATE STORMS TO BE HEAVY RAINFALL
PRODUCERS...AND FLASH FLOODING OF LOCALIZED AREAS...PARTICULARLY LOW-
LYING OR FLOOD PRONE AREAS...IS NOT OUT OF THE QUESTION.

HAVE OPTED TO CONTINUE WITH LIKELY POPS ACROSS FAR NORTH GEORGIA
WEDNESDAY NIGHT AND THROUGH THURSDAY AS ANOTHER DISTURBANCE IMPACTS
THE STATE AND FOCUSES ON THE NORTHERN ZONES. THERE WAS SOME
CONSIDERATION OF A FLASH FLOOD WATCH FOR THURSDAY AND THURSDAY NIGHT
AS THIS NEXT SYSTEM CONTINUES TO DROP HEAVY RAINFALL AMOUNTS OVER
THE SAME GENERAL AREA...BUT AT THIS TIME...MODEL QPF CONTINUES TO BE
LOW ENOUGH THAT HAVE TABLED IT FOR NOW. SUBSEQUENT SHIFTS WILL NEED
TO MONITOR NEW QPF TO DETERMINE IF A WATCH MAY BE NECESSARY. SPC
CONTINUES TO HIGHLIGHT NORTH GEORGIA IN A SLIGHT RISK FOR SEVERE
WEATHER AGAIN THURSDAY...AND ONCE AGAIN DAMAGING WINDS WILL BE THE
MAIN HAZARD.

THE SILVER LINING TO THE ACTIVE NORTHWEST FLOW IS THE TEMPERATURES.
HIGHS THROUGH THE SHORT TERM CONTINUE TO BE AT OR SLIGHTLY BELOW
NORMAL. HAVE GENERALLY USED A BLEND OF GUIDANCE.

31

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
GFS AND ECMWF MODELS ARE SHOWING GOOD AGREEMENT WITH AN ACTIVE
PATTERN PERSISTING AS AN UPPER LONG WAVE TROUGH REMAINS ANCHORED
OVER THE EASTERN THIRD OF THE COUNTRY. ALTHOUGH SUBTLE DIFFERENCES
ARE NOTED IN STRENGTH AND TIMING OF DISTURBANCES THAT TRAVERSE
THROUGH THE LONG WAVE TROUGH... THE MODELS SHOW A VERY ACTIVE
PATTERN THROUGH AT LEAST THE WEEKEND... WARRANTING A GOOD CHANCE
TO LIKELY POPS OVER THE AREA EACH AFTERNOON AND EVENING THROUGH
THE WEEKEND... WITH A LOW CHANCE OVERNIGHT.

MODERATE CAPE VALUES OF 2000-2500 J/KG AND 20-25KTS OF DEEP LAYER
SHEAR SUGGEST A FEW STORMS COULD BECOME STRONG TO SEVERE EACH
AFTERNOON AND EVENING... ESPECIALLY FRIDAY THROUGH SUNDAY WHEN
THE AREA REMAINS ON THE ACTIVE EAST SIDE OF THE UPPER TROUGH.

THE LONG RANGE MODELS ARE SHOWING THE UPPER TROUGH WEAKENING AND
POSSIBLY SHEARING OFF TO THE EAST BY MONDAY. HOWEVER... THE GFS
SHOWS A WEAKNESS IN THE UPPER LEVELS LINGERING OVER THE STATE ON
TUESDAY WHILE THE ECMWF SHOWS WEAK HIGH PRESSURE. WILL REMAIN
OPTIMISTIC AND SHOW A LOW CHANCE OF POPS FOR MONDAY AND TUESDAY
FOR NOW.

39

&&

.AVIATION...
18Z UPDATE...
LOW CLOUDS HAVE LARGELY DISSIPATED. THIS TREND SHOULD CONTINUE
OVER THE NEXT COUPLE HOURS WITH SOME HIGH LEVEL CLOUDS POTENTIALLY
PUSHING IN AHEAD OF CONVECTION TO THE NORTHWEST. SHOWERS AND
THUNDERSTORMS WILL INCREASE FROM THE NW THROUGH THE EVENING. TEMPO
GROUP THIS EVENING ACCOUNTS FOR THIS ACTIVITY. WINDS REMAIN FROM
WESTERLY DIRECTION THROUGH THE PERIOD. LOW CLOUDS ARE AGAIN
POSSIBLE OVERNIGHT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON WINDS. MEDIUM CONFIDENCE OTHER ELEMENTS.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  70  88  71 /  50  50  50  40
ATLANTA         86  70  84  72 /  50  50  60  40
BLAIRSVILLE     80  66  79  66 /  60  60  70  60
CARTERSVILLE    86  69  84  71 /  60  60  60  60
COLUMBUS        89  72  89  73 /  50  50  60  40
GAINESVILLE     84  69  83  70 /  60  60  60  50
MACON           90  70  89  72 /  40  40  50  30
ROME            85  70  85  71 /  60  60  70  60
PEACHTREE CITY  87  69  85  71 /  50  50  60  40
VIDALIA         92  73  91  73 /  30  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...
DADE...DAWSON...FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, Jul 1, 9:55 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT WED JUL 1 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1055 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST
AND UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS TODAY. A
FEW OF THESE STORMS COULD BECOME SEVERE... ESPECIALLY THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
MAINLY ALONG AND NORTH OF A LA GRANGE TO GAINESVILLE LINE. HOWEVER...
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT ANYWHERE TODAY.

DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT.
HOWEVER... AN ISOLATED LARGE HAIL REPORT CANNOT BE RULED OUT. IN
ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. THE LOCALLY HEAVY
RAINFALL COULD CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND. THE BEST
CHANCES OF THUNDERSTORMS ARE EXPECTED TO BE THURSDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. THERE WILL BE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 1, 4:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT WED JUL 1 2015

GAZ067>071-012215-
UPSON GA-PIKE GA-LAMAR GA-MONROE GA-MERIWETHER GA-
544 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR UPSON...PIKE...LAMAR...MONROE AND
MERIWETHER COUNTIES UNTIL 615 PM EDT...

AT 544 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MILNER
TO NEAR MEANSVILLE TO NEAR WOODBURY...AND MOVING EAST AT 35 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
THOMASTON...BARNESVILLE...FORSYTH...MILNER...YATESVILLE...
MEANSVILLE...ALDORA...THE ROCK...SUNSET VILLAGE...COLLIER...
REDBONE...CREST...ATWATER...BRENT...SUNNYSIDE...JOHNSTONVILLE...
HANNAHS MILL...GOGGINS...PIEDMONT AND LIBERTY HILL.

LAT...LON 3300 8435 3317 8422 3318 8385 3295 8399
      3287 8419 3291 8466
TIME...MOT...LOC 2144Z 278DEG 30KT 3314 8419 3300 8430 3293 8452

DJN
Special weather statement, Jul 1, 4:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT WED JUL 1 2015

GAZ056>058-070-071-012230-
HENRY GA-SPALDING GA-BUTTS GA-LAMAR GA-MONROE GA-
555 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...SPALDING...BUTTS...LAMAR
AND MONROE COUNTIES UNTIL 630 PM EDT...

AT 555 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
HAMPTON TO NEAR EAST GRIFFIN TO ORCHARD HILL...MOVING EAST AT 25 MPH.

  HAZARD...WINDS UP TO 40 MPH AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRIFFIN...MCDONOUGH...JACKSON...HAMPTON...LOCUST GROVE...FLOVILLA...
JENKINSBURG...ORCHARD HILL...EAST GRIFFIN...LUELLA...BLOUNT...CHAPPEL
MILL...MCKIBBEN...WORTHVILLE...WALKER MILL...TOWALAGA...STARK...
BLACKSVILLE...INDIAN SPRINGS STATE PARK AND OLA.

LAT...LON 3351 8404 3349 8403 3350 8402 3348 8395
      3339 8389 3338 8386 3334 8386 3333 8384
      3330 8383 3327 8383 3326 8382 3318 8386
      3316 8425 3329 8423 3342 8431
TIME...MOT...LOC 2155Z 270DEG 22KT 3342 8428 3330 8422 3319 8424

DJN
Special weather statement, Jul 1, 4:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT WED JUL 1 2015

GAZ034-045>048-012230-
DE KALB GA-NEWTON GA-GWINNETT GA-ROCKDALE GA-WALTON GA-
557 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NEWTON...GWINNETT...
ROCKDALE AND WALTON COUNTIES UNTIL 630 PM EDT...

AT 557 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE REPORTED
EXTENDING FROM NEAR LILBURN TO NEAR LITHONIA TO NEAR
STOCKBRIDGE...AND MOVING EAST AT 25 MPH.

  HAZARD...WINDS 40 TO 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAWRENCEVILLE...CONYERS...DULUTH...SNELLVILLE...LILBURN...
LOGANVILLE...NORCROSS...DACULA...GRAYSON...LITHONIA...BERKELEY
LAKE...WALNUT GROVE...GEORGIA INTERNATIONAL HORSE PARK...LAKEVIEW
ESTATES...MOUNTAIN PARK...GUM CREEK...ARABIA MOUNTAIN...ALMON...
MILSTEAD AND BIG HAYNES CREEK PARK.

LAT...LON 3406 8390 3374 8383 3356 8397 3366 8418
      3374 8414 3399 8422
TIME...MOT...LOC 2157Z 268DEG 23KT 3393 8412 3375 8407 3359 8419
Special weather statement, Jul 1, 4:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT WED JUL 1 2015

GAZ042-012230-
CARROLL GA-
559 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL COUNTY UNTIL 630 PM
EDT...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS REPORTED OVER RANBURNE...OR
14 MILES WEST OF CARROLLTON...MOVING EAST AT 40 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARROLLTON...BOWDON...MOUNT ZION...ROOPVILLE...LOWELL...TYUS...
CLEM...JOHN TANNER STATE PARK...BLACKJACK MOUNTAIN AND ABILENE.

LAT...LON 3366 8498 3343 8500 3343 8529 3362 8533
TIME...MOT...LOC 2159Z 268DEG 35KT 3353 8532

DJN
Special weather statement, Jul 1, 5:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT WED JUL 1 2015

GAZ006>008-013>015-020-021-012245-
GILMER GA-DAWSON GA-LUMPKIN GA-UNION GA-PICKENS GA-FANNIN GA-
BARTOW GA-CHEROKEE GA-
616 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...DAWSON...LUMPKIN...
UNION...PICKENS...FANNIN...BARTOW AND CHEROKEE COUNTIES UNTIL 645 PM
EDT...

AT 615 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE REPORTED
EXTENDING FROM 9 MILES NORTH OF ELLIJAY TO TALKING ROCK TO 6 MILES
NORTH OF WALESKA TO 7 MILES NORTHEAST OF WHITE...AND MOVING EAST AT
30 MPH.

  HAZARD...WINDS 40 TO 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JASPER...DAWSONVILLE...ELLIJAY...BLUE RIDGE...BALL GROUND...NELSON...
WALESKA...EAST ELLIJAY...MORGANTON...TALKING ROCK...JONES CREEK...
SALACOA VALLEY...MOUNTAINTOWN...HINTON...TALONA...BLAINE...LEN FOOTE
HIKE INN...HOLLIS LATHEM RESERVOIR...REAVIS MOUNTAIN AND PINE LOG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

LAT...LON 3455 8402 3443 8407 3432 8435 3432 8480
      3441 8464 3451 8462 3479 8462 3482 8458
      3486 8462 3488 8462 3498 8410
TIME...MOT...LOC 2215Z 265DEG 28KT 3482 8455 3453 8449 3441 8454 3436
8466
Special weather statement, Jul 1, 5:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT WED JUL 1 2015

GAZ071-072-081-082-012245-
CRAWFORD GA-JONES GA-MONROE GA-BIBB GA-
618 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...JONES...MONROE AND
BIBB COUNTIES UNTIL 645 PM EDT...

AT 618 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9
MILES SOUTH OF FLOVILLA TO FORSYTH TO 6 MILES NORTHEAST OF CULLODEN
TO NEAR THE ROCK...MOVING EAST AT 35 MPH.

  HAZARD...WINDS UP TO 40 MPH AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MACON...FORSYTH...GRAY...CULLODEN...JULIETTE...WESLEYAN...JARRELL
PLANTATION...BRENT...DAMES FERRY...CLINTON...RUSSELLVILLE...
BRADLEY...WAYSIDE...ROUND OAK...ARKWRIGHT...BOLINGBROKE AND PLANT
SCHERER.

LAT...LON 3284 8411 3296 8404 3302 8398 3313 8399
      3313 8382 3317 8354 3307 8350 3298 8353
      3289 8361 3283 8383
TIME...MOT...LOC 2218Z 279DEG 38KT 3312 8391 3302 8394 3294 8403 3292
8423

DJN

The radar

The Atlanta radar (KFFC), 68 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 1, 5:20 PM EST to 5:30 PM EST
Where
Monroe County, 0.42 mi NNE of Forsyth
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.035, -83.946

The broadcast media reported a tree down on power lines on West Johnston Street in Forsyth. Power was out across the city of Forsyth.

Thunderstorm Wind, Laurens

When
July 1, 7:50 PM EST to 8:00 PM EST
Where
Laurens County, 1.44 mi NNW of Alligood to 2.23 mi ENE of Harlow
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.449, -83.010

The Laurens County 911 Center reported a tree and a few power lines blown down on Eastman. An employee of the Pilot Travel Center near Harlow reported a power line down and the business was without power.

Thunderstorm Wind, Treutlen

When
July 1, 8:10 PM EST to 8:30 PM EST
Where
Treutlen County, 3.41 mi ESE of Lothair to 0.37 mi SSE of Blackville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.329, -82.597

The Treutlen County Emergency Manager reported multiple trees down from Highway 221 and 56 near the Montgomery County line to near Highway 86 and Midway Road.

Thunderstorm Wind, Emanuel

When
July 1, 8:10 PM EST to 8:15 PM EST
Where
Emanuel County, 1.23 mi NW of Stillmore
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.444, -82.233

The Emanuel County Emergency Manager reported a tree blown down on Edenfield Road near Stillmore.

Thunderstorm Wind, Dade

When
July 2, 12:08 PM EST to 12:18 PM EST
Where
Dade County, 1.4 mi WSW of Avans to 0.53 mi NE of Wildwood
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.870, -85.552

The Dade County Emergency Manager reported multiple trees down in Sand Mountain, Trenton and Lookout Mountain.

Thunderstorm Wind, Walker

When
July 2, 12:20 PM EST to 12:30 PM EST
Where
Walker County, 1.6 mi WNW of Chickamauga
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.876, -85.328

The Walker County Emergency Manager reported one tree down along Childress Hollow Road.

Thunderstorm Wind, Chattahoochee

When
July 2, 1:25 PM EST
Where
Chattahoochee County, 0.58 mi W of Kasihta
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -84.990

A wind gust of 62 MPH was recorded by the ASOS at Lawson Army Airfield at Ft Benning.

Hail, Gordon

When
July 2, 1:48 PM EST to 1:55 PM EST
Where
Gordon County, 1.83 mi SW of Echota
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -84.952

The public reported quarter sized hail on South Wall Street in Calhoun.

Thunderstorm Wind, Clarke

When
July 2, 3:08 PM EST to 3:18 PM EST
Where
Clarke County, 2.1 mi E of Barretts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.994, -83.334

The Clarke County Emergency Manager reported a half dozen trees down along Hull Road near Old Hull Road. A traffic light also out in this area.

Thunderstorm Wind, Dodge

When
July 2, 3:08 PM EST to 3:18 PM EST
Where
Dodge County, 3.1 mi NNW of Five Points
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.114, -83.190

An amateur radio operator reported a large tree down over Coffee Road east of Highway 87.

Thunderstorm Wind, Wilcox

When
July 2, 3:10 PM EST to 3:20 PM EST
Where
Wilcox County, 0.94 mi WNW of Rochelle
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
31.953, -83.466

The public reported around a dozen pecan trees blown down near the town of Rochelle.

Thunderstorm Wind, Houston

When
July 2, 3:36 PM EST to 3:51 PM EST
Where
Houston County, 0.34 mi ENE of Barrington to 0.7 mi NNE of (Wrb)warner Robins A
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.581, -83.694

The Houston County 911 Center reported numerous trees and power lines down across northern Houston County in the Warner Robins area.

Thunderstorm Wind, Jefferson

When
July 2, 3:36 PM EST to 3:46 PM EST
Where
Jefferson County, 0.56 mi S of Wadley to 1.78 mi NNW of Louisville
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.862, -82.400

The Jefferson County Emergency Manager reported trees down along Clarks Mill Road near and on East Railroad Street in Wadley.

Thunderstorm Wind, Twiggs

When
July 2, 4:24 PM EST to 4:34 PM EST
Where
Twiggs County, 3.78 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.596, -83.315

The Twiggs County 911 Center reported trees and power lines blown down along I-16 near Danville.

Thunderstorm Wind, Coweta

When
July 3, 8:50 AM EST to 9:00 AM EST
Where
Coweta County, 2.91 mi E of Mc Bride
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.377, -84.730

The Coweta County 911 Center reported several trees blown down along Lower Fayetteville Road near Summergrove.

Thunderstorm Wind, Henry

When
July 3, 9:15 AM EST to 9:25 AM EST
Where
Henry County, 1.41 mi ENE of Flippen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.485, -84.156

The Henry County 911 Center reported several trees down in the vicinity of Highway 155 and Jodeco Roads.

Thunderstorm Wind, Jasper

When
July 3, 10:05 AM EST to 10:15 AM EST
Where
Jasper County, 0.98 mi ESE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.344, -83.754

The Jasper County 911 Center reported several trees down along Highway 212 northwest of Monticello.

Thunderstorm Wind, Jones

When
July 3, 10:52 AM EST to 11:02 AM EST
Where
Jones County, 1.5 mi NNE of Comslo
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.970, -83.510

The Jones County 911 Center reported several trees and power lines blown down between Highway 22 and Highway 49.

Thunderstorm Wind, Muscogee

When
July 3, 9:45 PM EST to 9:55 PM EST
Where
Muscogee County, 1.36 mi SW of Glenns
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.517, -84.967

A Columbus television news station reported several trees down in north Columbus west of the airport. Georgia Power Company reported around 1700 customers without power.

Thunderstorm Wind, Wilkinson

When
July 4, 1:20 AM EST to 1:25 AM EST
Where
Wilkinson County, 4.94 mi NNE of Toomsboro
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.897, -83.051

A Macon television news station reported that a 12 year old boy was killed while camping when a large branch was blown out of the top of a tree landing on the tent where the boy and his family were fishing.

Thunderstorm Wind, Houston

When
July 4, 12:38 PM EST to 12:48 PM EST
Where
Houston County, 0.69 mi N of Elko
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.340, -83.700

The Houston County 911 Center reported power lines blown down near town of Elko.

Thunderstorm Wind, Laurens

When
July 4, 1:43 PM EST to 1:53 PM EST
Where
Laurens County, 2.08 mi ENE of Harlow to 1.27 mi SSE of Holly Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.489, -82.936

The Laurens County 911 Center reported multiple trees and power lines blown down from around exit 51 on I-16 to Kellam and Pecan Roads, Woodrow Avenue and Greenway Drive in Dublin.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Wilkinson2015-07-0412MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592261, 592262, 592263, 592281, 592264, 592265, 592266, 592267, 592268, 592269, 592270, 592271, 592272, 592273, 592274, 592275, 592276, 592277, 592278, 592282, 592279, 592280.